Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s natural to look at the potential side effects. You want to find out if you can expect to feel nauseous or if it will give you dry mouth. A more serious side effect that can potentially occur is hearing loss. Medical experts call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom noises, that might be tinnitus and it normally shows up as:

  • Popping
  • Thumping
  • A windy sound
  • Ringing

Usually, the tinnitus ends when you quit taking the medication. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of medications that can cause temporary or permanent hearing loss. Many of them you could have in your medicine cabinet right now, and chances are you take them before bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, are included on this list. While all these can cause some hearing problems, they are reversible when you discontinue taking the meds.

Coming in a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

When you stop taking the antibiotics the problem goes away as with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Cause Tinnitus

Edecrin

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

You are subjecting your body to something that could cause tinnitus every time you drink your morning coffee. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, which doctors give to treat tinnitus are actually on the list of culprits.

  • Lidocaine
  • Amitriptyline
  • Prednisone

However, the dosage that will induce tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary based on your ear health and which medication you get. Mildly irritating to absolutely incapacitating is what you can generally be anticipating.

Be on guard for:

  • Hearing loss on one or both sides
  • Poor balance
  • Vomiting
  • Blurring vision
  • Tinnitus
  • Difficulty walking

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take what your doctor prescribes. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing exam with a hearing care specialist.